Journal of Mathematical Biology

, Volume 51, Issue 4, pp 367–388 | Cite as

Periodic solutions in modelling lagoon ecological interactions

  • Walter AllegrettoEmail author
  • Chiara Mocenni
  • Antonio Vicino


In this paper we present and analyze a nutrient-oxygen-phytoplankton-zooplankton mathematical model simulating lagoon ecological interactions. We obtain sufficient conditions, based on principal eigenvalue criteria – for the existence of periodic solutions. A decoupled model which arises in the high nutrient regime is then considered in further detail for gathering some explicit conditions on parameters and averages of exogenous inputs needed for coexistence. An application to Italian coastal lagoons is finally obtained by parameter estimation and comparison with real data. A biological interpretation of the mathematical results is also presented.

Key words or phrases

Lagoon ecology Periodic solutions periodic parabolic eigenvalue mathematical model parameter estimation nutrient oxygen phytoplankton zooplankton 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Abdllaoui, A.El, Chattopadhyay, J., Arino, O. Comparisons, by models, of some basic mechanisms acting on the dynamics of the zooplankton-toxic phytoplankton system. Math. Models Meth. Appl. Sci. 12, 1421–1451 (2002)Google Scholar
  2. 2.
    Allegretto, W., Mocenni, C., Vicino, A.: Simulation and parameter estimation of a phytoplankton-zooplankton-oxygen-nutrients model for a coastal lagoon. (in preparation)Google Scholar
  3. 3.
    Allegretto, W.: A comparison theorem for nonlinear operators. Ann. Scuola Norm. Sup. Pisa Cl. Sci. 25 (1971), 41–46 (1971)Google Scholar
  4. 4.
    Avois-Jacquet, C., Legendre, P., Louis, M.: Coastal tropical zooplankton: patterns and processes over spatial scales. (preprint)Google Scholar
  5. 5.
    Boushaba, K., Arino, O., Boussouar, A.: A mathematical model for phytoplankton. Math. Models Meth. Appl. Sci. 12, 871–901 (2002)CrossRefGoogle Scholar
  6. 6.
    Bucci, M., Ghiara, E., Gorelli, V., Gragnani, R., Izzo, G., Morgana, J.G., Naviglio, L., Uccelli, R.: Science of the Total Environment, Elsevier Science Publishers, 1992, pp. 1179–1188Google Scholar
  7. 7.
    Buffoni, G., Cappelletti, A.: Oxygen dynamics in a highly trophic aquatic environment. The case of Orbetello coastal lagoon. Estuarine, Coastal and Shelf Science 49, 763–774 (1999)Google Scholar
  8. 8.
    Cantrell, R., Cosner, C.: Conditional persistence in logistic models via nonlinear diffusion. Proc. Roy. Soc. Edinburgh 132A, 267–281 (2002)Google Scholar
  9. 9.
    Cioffi, F., Gallerano, F.: Management strategies for the control of eutrophication processes in Fogliano Lagoon (Italy): a long-term analysis using a mathematical model. Appl. Math. Mod. 25, 385–426 (2001)CrossRefGoogle Scholar
  10. 10.
    Cioffi, F., Gallerano, F., Hull, V., Izzo, G.: Un modello trofico tridimensionale per gli ambienti acquatici lagunari-possibili applicazioni in alcune aree dell'alto Adriatico. Proceedings of Protezione Ecological dell'Adriatico, Urbino, pp. 89–112, 1991Google Scholar
  11. 11.
    Dancer, E.N.: On the existence and uniqueness of positive solutions for competitive species models with diffusion. Trans. Am. Math. Soc. 326, 829–859 (1991)Google Scholar
  12. 12.
    Dancer, E.N., Hilhorst, D., Mimura, M., Peletier, L.A.: Spatial segregation limit of a competition-diffusion system. Euro. J. Appl. Math. 10, 97–115 (1999)CrossRefGoogle Scholar
  13. 13.
    Daners, D.: Periodic-parabolic eigenvalue problems with indefinite weight functions. Arch. Math. 68, 388–397 (1997)CrossRefGoogle Scholar
  14. 14.
    Ebert, V., Arraya, M., Temme, N.M., Sommeijer, B.P., Huisman, J.: Critical conditions for phytoplankton blooms, Report MAS-R0108. Stitching Mathematisch Centrum. (July 31, 2001)Google Scholar
  15. 15.
    Franks, P.: NPZ Models of plankton dynamics, their construction, coupling to physics and application. J. Oceanography 58, 379–387 (2002)CrossRefGoogle Scholar
  16. 16.
    Furter, J., Lopez-Gomez, J.: Diffusion-mediated permanence problem for a heterogeneous Lotka-Volterra competition model. Proc. Roy. Soc. Edinburgh 127, 281–336 (1997)Google Scholar
  17. 17.
    Garulli, A., Mocenni, C., Tesi, A., Vicino, A.: Integrating identification and qualitative analysis for the dynamic model of a lagoon. International Journal of Bifurcation and Chaos 13 (2), 357–374 (2003)MathSciNetGoogle Scholar
  18. 18.
    Gui, C., Lou, Y.: Uniqueness and nonuniqueness of coexistence states in the Lotka-Volterra competition model. Commun. Pure Appl. Math. 47, 1571–1594 (1994)Google Scholar
  19. 19.
    Hess, P.: Periodic-Parabolic Boundary Value Problems and Positivity, John Wiley, New York, 1992Google Scholar
  20. 20.
    Jang, S., Baglama, J.: A nutrient-prey-predator model with intratrophic predation. Appl. Math. Comput. 129, 517–536 (2002)CrossRefGoogle Scholar
  21. 21.
    Krasnoselskii, M.A.: Positive Solutions of Operator Equations, Noordhoff, Groningen, 1964Google Scholar
  22. 22.
    Ladyzhenshaya, O., Sollonikov, V., Uraltseva, N.: Linear and quasilinear equations of parabolic types. Translations Math. Monographs 23, Am. Math. Soc., Providence, 1968Google Scholar
  23. 23.
    Li, K., Wang, L.: Global bifurcation and longtime behaviour of the Volterra-Lotka ecological model. International Journal of Bifurcation and Chaos 11, 133–142 (2001)CrossRefGoogle Scholar
  24. 24.
    Lunardini, F., DiCola, G.: Oxygen dynamics in coastal and lagoon ecosystems. Math. Comput. Modelling 31, 135–141 (2000)CrossRefGoogle Scholar
  25. 25.
    Macedo, M., Duarte, P., Mendes, P., Ferreira, J.G.: Annual variation of environmental variables, plytoplankton species composition and photosynthetic parameters in a coastal lagoon. Journal of Plankton Research 23, 719–732 (2001)CrossRefGoogle Scholar
  26. 26.
    Medvinsky, A., Tikhonova, I., Aliev, R., Li, B., Lin, Z., Malchow, H.: Patchy environment as a factor in complex plankton dynamics. Physical Review E 64, 021915-1–012915-7 (2001)CrossRefGoogle Scholar
  27. 27.
    Palumbo, A., Valenti, G.: A mathematical model for a spatial predator-prey interaction. Math. Meth. Appl. Sci. 25, 945–954 (2002)CrossRefGoogle Scholar
  28. 28.
    Petrovskii, S.V., Malchow, H.: A minimal model of pattern formation in a prey-predator system. Math. Comput. Model. 29, 49–63 (1999)CrossRefGoogle Scholar
  29. 29.
    Ramirez, I., Imberger, J.: The numerical simulation of the hydrodynamics of Barbamarco Lagoon. Italy, Appl. Numer. Math. 40, 273–289 (2002)Google Scholar
  30. 30.
    Scheffer, M.: Ecology of shallow lakes. Population and Community Biology Series 22, Chapman and Hall, London, 1998Google Scholar
  31. 31.
    Solidoro, C., Brando, V.E., Franco, D., Pastres, R., Pecenik, G., Dejak, C.: Simulation of the seasonal evolution of macroalgae in the lagoon of Venice. Environmental Modeling and Assessment 2, 65–71 (1997)CrossRefGoogle Scholar
  32. 32.
    Solidoro, C., Pecenik, G., Pastres, R., Franco, D., Dejak, C.: Modelling macroalgae (ulva rigida) in the Venice lagoon: Model structure identification and first parameter estimation. Ecological Modelling 94, 191–206 (1997)CrossRefGoogle Scholar
  33. 33.
    Wang, X., Wu, Y.: Qualitative analysis of a chemotactic diffusion model for two species competing for a limited resource. Quarterly of Applied Mathematics 60, 505–531 (2002)Google Scholar
  34. 34.
    Xie, H.: Mathematical Aspects of the Thermistor Equations, Ph.D. Thesis, University of Alberta, 1992Google Scholar
  35. 35.
    Xie, H.: Open image in new window estimate to the mixed boundary value problem for second order elliptic equations, and its application in the thermistor problem. Nonlinear Anal. T.M.A. 24, 9–27 (1995)CrossRefGoogle Scholar
  36. 36.
    Yin, H.: Open image in new window estimates for parabolic equations and applications. J. Partial Diff. Eqs. 10, 31–44 (1997)Google Scholar
  37. 37.
    Zhang, J., Chen, L. Permanence and global stability for a two-species cooperative system with time delays in a two-patch environment. Computers Math. Applic. 32, 101–108 (1996)Google Scholar
  38. 38.
    Van Duin, E.H.S., Lijklema, L.: Modelling photosynthesis and oxygen in a shallow, hypertrophic lake. Ecological Modelling 45–4, 243–260 (1989)Google Scholar
  39. 39.
    Murray J.D.: Mathematical Biology. Springer-Verlag, (1993)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Walter Allegretto
    • 1
    Email author
  • Chiara Mocenni
    • 2
  • Antonio Vicino
    • 2
  1. 1.Department of Mathematical SciencesUniversity of Alberta EdmontonAlberta CanadaCanada
  2. 2.Dipartimento di Ingegneria dell'InformazioneUniversità di SienaVia RomaItaly

Personalised recommendations